Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Wichita, KS

March 6, 2017Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 6, 2017, 6:20 PM CST for Chase County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 6:20 PM CST (00:20 UTC)
Expired
Mar 6, 2017, 7:00 PM CST
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chase County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 6:30 PM CSTTSTM WND DMGCottonwood Falls, KSPOWER POLES DOWN IN COTTONWOOD FALLS.
Mar 6, 6:34 PM CSTHAIL 0.75Cottonwood Falls, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KICT 070020
SVRICT
KSC017-070100-
/O.NEW.KICT.SV.W.0009.170307T0020Z-170307T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
620 PM CST MON MAR 6 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Chase County in east central Kansas...

* Until 700 PM CST

* At 619 PM CST, severe thunderstorms were located along a line
  extending from near Dunlap to 8 miles east of Florence, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green,
  Cedar Point, Saffordville, Tallgrass Prairie and Tallgrass Prairie
  Preserve.

This includes Interstate 35 between Mile Markers 97 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 9636 3809 9647 3808 9658 3818 9684
      3825 9684 3852 9658 3852 9635
TIME...MOT...LOC 0019Z 295DEG 32KT 3863 9639 3824 9677 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
4 follow-up statements
717 
WWUS53 KICT 070029
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
629 PM CST MON MAR 6 2017

KSC017-070100-
/O.CON.KICT.SV.W.0009.000000T0000Z-170307T0100Z/
Chase KS-
629 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR CHASE COUNTY...

At 629 PM CST, severe thunderstorms were located along a line
extending from near Bushong to 13 miles southwest of Cottonwood
Falls, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green, Cedar
Point, Saffordville, Tallgrass Prairie and Tallgrass Prairie
Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 9636 3809 9647 3808 9658 3818 9684
      3825 9684 3852 9658 3852 9635
TIME...MOT...LOC 0029Z 295DEG 32KT 3859 9629 3820 9667 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
996 
WWUS53 KICT 070034
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
634 PM CST MON MAR 6 2017

KSC017-070100-
/O.CON.KICT.SV.W.0009.000000T0000Z-170307T0100Z/
Chase KS-
634 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR CHASE COUNTY...

At 633 PM CST, severe thunderstorms were located along a line
extending from near Bushong to 13 miles southwest of Cottonwood
Falls, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Matfield Green, Saffordville,
Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 9636 3809 9647 3808 9658 3817 9682
      3852 9650 3852 9635
TIME...MOT...LOC 0033Z 295DEG 32KT 3858 9627 3819 9665 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
654 
WWUS53 KICT 070042
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
642 PM CST MON MAR 6 2017

KSC017-070100-
/O.CON.KICT.SV.W.0009.000000T0000Z-170307T0100Z/
Chase KS-
642 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR EASTERN CHASE COUNTY...

At 641 PM CST, severe thunderstorms were located along a line
extending from near Americus to 14 miles south of Cottonwood Falls,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cottonwood Falls, Bazaar, Matfield Green and Saffordville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3814 9636 3809 9647 3808 9658 3815 9676
      3852 9640 3852 9635
TIME...MOT...LOC 0041Z 295DEG 32KT 3856 9620 3817 9658 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
571 
WWUS53 KICT 070056
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
656 PM CST MON MAR 6 2017

KSC017-070106-
/O.EXP.KICT.SV.W.0009.000000T0000Z-170307T0100Z/
Chase KS-
656 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHASE COUNTY WILL
EXPIRE AT 700 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A tornado watch remains in effect until 300 AM CST for south central
and southeastern Kansas.

LAT...LON 3814 9636 3809 9647 3808 9658 3815 9676
      3852 9640 3852 9635
TIME...MOT...LOC 0056Z 295DEG 32KT 3850 9605 3812 9643 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:27 PM CST, 53 minutes earlier.

Area forecast discussion, Mar 6, 5:27 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
527 PM CST Mon Mar 6 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CST Mon Mar 6 2017

The cap was currently being breach across eastern Nebraska which was
in closer proximity to the upper PV wave/cooler air aloft. Storms
will eventually develop southward into eastern Kansas later this
afternoon/evening once the cooler air aloft moves over the
unstable low-level airmass. Storm initiation for our area looks to
be east the Kansas turnpike which will quickly race eastward.
There is a small window for a few tornadoes over southeast Kansas
if a storm can remain discrete. Otherwise we are expecting the
storms to quickly evolve into a line of storms as the cold front
over takes the initiating surface trough axis. Once this happens
the risk will be mainly damaging winds and large hail.

On Tuesday, deep mixing will give way to dry adiabatic lapses rates
in the 1000-850mb layer and allow stronger northwest winds aloft to
mix down to the surface in the afternoon. This will result in strong
winds again but not quite as strong as today, however central Kansas
could reach wind advisory levels and will hoist a headline for that
area. The combination of dry air and gusty winds will elevate the
grassland fire risk again for Tuesday afternoon. See fire weather
section below for more details. Dry weather conditions are expected
for Tuesday and Wednesday

Models show elevated moisture returning northward across Oklahoma
towards eastern Kansas for late Wednesday night into Thursday. This
looks to spark off some elevated storms for Thursday
afternoon/evening over southeast Kansas into Missouri.

.LONG TERM...(Friday through Monday)
Issued at 301 PM CST Mon Mar 6 2017

An active upper level northwest flow regime will be in place across
Kansas for this period with a couple more pronounced weather systems
moving across the central plains. Cooler air will back door its way
across Kansas from the northeast on Friday in the wake of the
Thursday upper wave, and become re-enforced for the weekend in the
wake of a second stronger upper level wave for Saturday. This second
system looks to increase the rain chances for mainly Friday night
into Saturday while it races through the northwest flow regime
aloft. Long range models show a third upper level wave racing across
the region for Sunday night into Monday but differ on the
positioning of this system which would affect possible precipitation
chances, therefore confidence is not as high for days 6/7 and will
keep precipitation chances lower.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 524 PM CST Mon Mar 6 2017

Very strong winds will ahead and behind the front will continue
into the late evening hours. Meanwhile thunderstorms will develop
along the cold front and race eastward across southeast Kansas
this evening. A few strong to severe storms will be possible and
could affect the CNU TAF site later this evening. Otherwise winds
will decrease later tonight and then increase again for tomorrow
with mainly a west direction.

&&

.FIRE WEATHER...
Issued at 301 PM CST Mon Mar 6 2017

Winds will remain extremely strong and gusty for this afternoon into
the evening hours with a red flag warning in effect until 8pm.
Meanwhile a strong cold front will race across the region tonight
with winds switching to the northwest. Strong gusty northwest winds
will combine with dry air and elevate the grassland fire risk once
again on Tuesday. Very high to extreme fire levels are expected and
a red flag warning has been hoisted for much of the region on late
Tuesday morning through the afternoon. Very high grassland fire
danger will affect the region again on Wednesday as the winds switch
back around to the south. The weather pattern will be changing for
Thursday into the weekend which will lower the risk for fire weather
across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    33  65  35  70 /  10   0   0   0
Hutchinson      31  65  32  70 /  10   0   0   0
Newton          33  64  34  69 /  10   0   0   0
ElDorado        34  63  35  70 /  10   0   0   0
Winfield-KWLD   35  64  36  71 /  10   0   0   0
Russell         27  65  29  70 /   0   0   0   0
Great Bend      28  66  30  71 /   0   0   0   0
Salina          31  64  31  70 /   0   0   0   0
McPherson       30  64  31  69 /  10   0   0   0
Coffeyville     37  65  34  71 /  70   0   0   0
Chanute         36  63  33  70 /  70   0   0   0
Iola            36  63  34  70 /  60   0   0   0
Parsons-KPPF    37  64  34  71 /  70   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Wind Advisory until 8 PM CST this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ032-033-
047>053-067>072-082-083-094>096.

Wind Advisory from 11 AM to 6 PM CST Tuesday for KSZ032-033-048-
049.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...CDJ
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 6, 3:41 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
341 PM CST Mon Mar 6 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
341 PM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms with damaging winds up to 70 mph and large hail
up to two inches in diameter will be possible, mainly for locations
east of the Kansas turnpike. In addition there is also a chance for
a few tornadoes over southeast Kansas.

Extreme grassland fire danger and very strong winds will exist
across the entire area into the early evening hours. Please refer to
the Red Flag Warning and wind advisory that are in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The combination of strong gusty northwest winds and dry air will
create very high to extreme grassland fire danger levels on Tuesday
afternoon. Please see latest red flag warning and wind advisory
products for more details.

Very high grassland fire danger will be possible again for much of
the area on Wednesday afternoon.

The weather pattern will become more active later this week with
scattered thunderstorms possible Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across southeast Kansas through the
evening hours.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Jakub

In the hours before

Local storm report, Mar 6, 1:40 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND GST JABARA AIRPORT          37.75N 97.22W
03/06/2017  M52.00 MPH       SEDGWICK           KS   ASOS

1035 AM     NON-TSTM WND GST 1 W PEABODY             38.17N 97.13W
03/06/2017  M51.00 MPH       MARION             KS   DEPT OF HIGHWAYS

1100 AM     NON-TSTM WND GST 8 N EL DORADO           37.94N 96.86W
03/06/2017  M52.00 MPH       BUTLER             KS   DEPT OF HIGHWAYS

1103 AM     NON-TSTM WND GST NEWTON AIRPORT          38.06N 97.27W
03/06/2017  M51.00 MPH       HARVEY             KS   AWOS

1130 AM     NON-TSTM WND GST 4 E MATFIELD GREEN      38.16N 96.49W
03/06/2017  M53.00 MPH       CHASE              KS   DEPT OF HIGHWAYS

1141 AM     NON-TSTM WND GST WINFIELD                37.27N 96.97W
03/06/2017  M54.00 MPH       COWLEY             KS   EMERGENCY MNGR

            WIND GUST OF 54 MPH MEASURED ON THE ROOF OF THE COWLEY
            COUNTY EMERGENCY OPERATIONS CENTER.

1211 PM     NON-TSTM WND GST COFFEYVILLE AIRPORT     37.10N 95.57W
03/06/2017  M51.00 MPH       MONTGOMERY         KS   ASOS

1219 PM     NON-TSTM WND GST STROTHER FIELD AIRPORT  37.16N 97.03W
03/06/2017  M53.00 MPH       COWLEY             KS   ASOS

1220 PM     NON-TSTM WND GST 1 N ELLSWORTH           38.75N 98.23W
03/06/2017  M51.00 MPH       ELLSWORTH          KS   MESONET

&&

VJP
Local storm report, Mar 6, 4:26 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     WILDFIRE         4 NW WILSON             38.87N 98.53W
03/06/2017                   RUSSELL            KS   LAW ENFORCEMENT

            EVACUATIONS TAKING PLACE IN THE TOWN OF WILSON.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:33 PM CSTSevere Thunderstorm WarningICTButler, Chase, Elk, Greenwood57 min
Mar 6, 7:29 PM CSTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson61 min
Mar 6, 8:00 PM CSTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery, Wilson60 min
Mar 6, 8:20 PM CSTTornado WarningICTChautauqua23 min
Mar 6, 8:27 PM CSTSpecial Weather StatementICTAllen, Neosho, Wilson33 min
Mar 6, 8:45 PM CSTSevere Thunderstorm WarningICTAllen, Neosho, Wilson33 min
Mar 6, 8:49 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho56 min
Mar 6, 8:57 PM CSTSevere Thunderstorm WarningICTChautauqua, Montgomery, Wilson8 min
Mar 7, 3:50 PM CSTFire Weather WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more11 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.